Alert archive / Nebraska / Winter Storm Watches in 2016

Winter Storm Watch 2, NWS North Platte, NE

March 22, 201625 counties in Nebraska

NWS North Platte, NE issued this winter storm watch at Mar 22, 2016, 3:09 AM MDT for 25 counties in Nebraska. It took effect at Mar 23, 2016, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 22, 2016, 3:09 AM MDT (09:09 UTC)
In effect from
Mar 23, 2016, 6:00 AM MDT
Expired
Mar 22, 2016, 2:05 PM MDT
In force
Issued by
NWS North Platte, NE
All 25 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 29 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3683 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

298 
WWUS43 KLBF 220909
WSWLBF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
409 AM CDT TUE MAR 22 2016

.A STORM SYSTEM WILL CROSS THE GREAT PLAINS ON WEDNESDAY...WHICH
WILL PRODUCE A BAND OF ACCUMULATING SNOW AND STRONG NORTH WINDS.

NEZ005>010-022>029-035>038-056>059-069>071-222100-
/O.NEW.KLBF.WS.A.0002.160323T1200Z-160324T0600Z/
EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-GRANT-HOOKER-
THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-LOGAN-CUSTER-
DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
INCLUDING THE CITIES OF...VALENTINE...SPRINGVIEW...SPENCER...
BUTTE...LYNCH...AINSWORTH...BASSETT...ROSE...ONEILL...ATKINSON...
OSHKOSH...LEWELLEN...HYANNIS...MULLEN...THEDFORD...HALSEY...
DUNNING...PURDUM...BREWSTER...TAYLOR...BURWELL...BARTLETT...
ERICSON...ARTHUR...TRYON...RINGGOLD...STAPLETON...BROKEN BOW...
CHAPPELL...BIG SPRINGS...OGALLALA...PAXTON...GRANT...
NORTH PLATTE...CHAMPION...ENDERS...IMPERIAL...WAUNETA...
HAYES CENTER...CURTIS...EUSTIS...MAYWOOD
409 AM CDT TUE MAR 22 2016 /309 AM MDT TUE MAR 22 2016/

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY
NIGHT...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY NIGHT.

* TIMING...RAIN WILL CHANGE TO SNOW WEDNESDAY MORNING. SNOW MAY BE
  HEAVY AT TIMES WEDNESDAY AFTERNOON. SNOW WILL END FROM WEST TO
  EAST WEDNESDAY EVENING.

* SNOW ACCUMULATIONS...3 TO 6 INCHES POSSIBLE.

* WIND...NORTH AT 20 TO 30 MILES PER HOUR. SOME GUSTS MAY APPROACH
  45 MILES PER HOUR.

* IMPACTS...SNOW WILL COMBINE WITH THE STRONG WINDS...PRODUCING
  AREAS OF BLOWING AND DRIFTING SNOW. ACCUMULATING SNOW MAY MAKE
  ROADWAYS AND WALKWAYS SLICK. RANCHERS WITH CALVING INTERESTS
  SHOULD TAKE ADDITIONAL ACTION TO PROTECT YOUNG AND NEWBORN
  LIVESTOCK. ANY MELTED SNOW MAY REFREEZE WEDNESDAY NIGHT AS
  TEMPERATURES DROP INTO THE UPPER TEENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

SNIVELY/BUTTLER
1 follow-up statement
106 
WWUS43 KLBF 222005
WSWLBF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT TUE MAR 22 2016

.A STRONG EARLY SPRING STORM SYSTEM WILL CROSS THE GREAT PLAINS ON
WEDNESDAY...ACCUMULATING SNOW...BLOWING SNOW AND STRONG NORTHERLY
WINDS ARE EXPECTED.

NEZ006-008-025-026-036-037-058-059-069-070-231015-
/O.UPG.KLBF.WS.A.0002.160323T1200Z-160324T0600Z/
/O.NEW.KLBF.WS.W.0002.160323T1200Z-160324T0600Z/
KEYA PAHA-BROWN-THOMAS-BLAINE-MCPHERSON-LOGAN-PERKINS-LINCOLN-
CHASE-HAYES-
INCLUDING THE CITIES OF...SPRINGVIEW...AINSWORTH...THEDFORD...
HALSEY...DUNNING...PURDUM...BREWSTER...TRYON...RINGGOLD...
STAPLETON...GRANT...NORTH PLATTE...CHAMPION...ENDERS...IMPERIAL...
WAUNETA...HAYES CENTER
305 PM CDT TUE MAR 22 2016 /205 PM MDT TUE MAR 22 2016/

...WINTER STORM WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/
WEDNESDAY TO 1 AM CDT /MIDNIGHT MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT FROM 7 AM CDT /6 AM MDT/
WEDNESDAY TO 1 AM CDT /MIDNIGHT MDT/ THURSDAY. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT. 

* TIMING...RAIN WILL CHANGE TO SNOW WEDNESDAY MORNING. SNOW MAY BE
  HEAVY AT TIMES LATE WEDNESDAY MORNING AND AFTERNOON. SNOW WILL
  END FROM WEST TO EAST WEDNESDAY EVENING.

* SNOW ACCUMULATIONS...4 TO 8 INCHES POSSIBLE.

* WIND...NORTH AT 20 TO 30 MILES PER HOUR. SOME GUSTS MAY APPROACH
  50 MILES PER HOUR IN OPEN AREAS.

* IMPACTS...SNOW WILL COMBINE WITH THE STRONG WINDS...PRODUCING
  AREAS OF BLOWING AND DRIFTING SNOW. ACCUMULATING SNOW MAY MAKE
  ROADWAYS AND WALKWAYS SLICK. RANCHERS WITH CALVING INTERESTS
  SHOULD TAKE ADDITIONAL ACTION TO PROTECT YOUNG AND NEWBORN
  LIVESTOCK. ANY MELTED SNOW MAY REFREEZE WEDNESDAY NIGHT AS
  TEMPERATURES DROP INTO THE UPPER TEENS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

NEZ005-022>024-035-056-057-231015-
/O.UPG.KLBF.WS.A.0002.160323T1200Z-160324T0600Z/
/O.NEW.KLBF.WS.W.0002.160323T1200Z-160324T0000Z/
EASTERN CHERRY-GARDEN-GRANT-HOOKER-ARTHUR-DEUEL-KEITH-
INCLUDING THE CITIES OF...VALENTINE...OSHKOSH...LEWELLEN...
HYANNIS...MULLEN...ARTHUR...CHAPPELL...BIG SPRINGS...OGALLALA...
PAXTON
305 PM CDT TUE MAR 22 2016 /205 PM MDT TUE MAR 22 2016/

...WINTER STORM WARNING IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO
7 PM CDT /6 PM MDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT FROM 7 AM CDT /6 AM MDT/ TO
7 PM CDT /6 PM MDT/ WEDNESDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT. 

* TIMING...RAIN WILL CHANGE TO SNOW WEDNESDAY MORNING. SNOW MAY BE
  HEAVY AT TIMES WEDNESDAY MORNING AND AFTERNOON. SNOW WILL END
  FROM WEST TO EAST WEDNESDAY LATE WEDNESDAY AFTERNOON.

* SNOW ACCUMULATIONS...4 TO 8 INCHES POSSIBLE.

* WIND...NORTH AT 20 TO 30 MILES PER HOUR. SOME GUSTS MAY APPROACH
  50 MILES PER HOUR IN OPEN AREAS.

* IMPACTS...SNOW WILL COMBINE WITH THE STRONG WINDS...PRODUCING
  AREAS OF BLOWING AND DRIFTING SNOW. ACCUMULATING SNOW MAY MAKE
  ROADWAYS AND WALKWAYS SLICK. RANCHERS WITH CALVING INTERESTS
  SHOULD TAKE ADDITIONAL ACTION TO PROTECT YOUNG AND NEWBORN
  LIVESTOCK. ANY MELTED SNOW MAY REFREEZE WEDNESDAY NIGHT AS
  TEMPERATURES DROP INTO THE UPPER TEENS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

NEZ007-009-010-027>029-038-231015-
/O.UPG.KLBF.WS.A.0002.160323T1200Z-160324T0600Z/
/O.NEW.KLBF.WS.W.0002.160323T1800Z-160324T0600Z/
BOYD-ROCK-HOLT-LOUP-GARFIELD-WHEELER-CUSTER-
INCLUDING THE CITIES OF...SPENCER...BUTTE...LYNCH...BASSETT...
ROSE...ONEILL...ATKINSON...TAYLOR...BURWELL...BARTLETT...
ERICSON...BROKEN BOW
305 PM CDT TUE MAR 22 2016

...WINTER STORM WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 1 AM CDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT FROM 1 PM WEDNESDAY TO 1 AM
CDT THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* TIMING...RAIN WILL CHANGE TO SNOW EARLY WEDNESDAY AFTERNOON.
  SNOW MAY BE HEAVY AT TIMES WEDNESDAY AFTERNOON. SNOW WILL END
  FROM WEST TO EAST WEDNESDAY EVENING.

* SNOW ACCUMULATIONS...4 TO 8 INCHES POSSIBLE.

* WIND...NORTH AT 20 TO 30 MILES PER HOUR. SOME GUSTS MAY APPROACH
  50 MILES PER HOUR IN OPEN AREAS.

* IMPACTS...SNOW WILL COMBINE WITH THE STRONG WINDS...PRODUCING
  AREAS OF BLOWING AND DRIFTING SNOW. ACCUMULATING SNOW MAY MAKE
  ROADWAYS AND WALKWAYS SLICK. RANCHERS WITH CALVING INTERESTS
  SHOULD TAKE ADDITIONAL ACTION TO PROTECT YOUNG AND NEWBORN
  LIVESTOCK. ANY MELTED SNOW MAY REFREEZE WEDNESDAY NIGHT AS
  TEMPERATURES DROP INTO THE UPPER TEENS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

NEZ071-231015-
/O.UPG.KLBF.WS.A.0002.160323T1200Z-160324T0600Z/
/O.NEW.KLBF.WW.Y.0003.160323T1200Z-160324T0600Z/
FRONTIER-
INCLUDING THE CITIES OF...CURTIS...EUSTIS...MAYWOOD
305 PM CDT TUE MAR 22 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 1 AM
CDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 7 AM WEDNESDAY TO 1 AM
CDT THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

* TIMING...RAIN WILL CHANGE TO SNOW LATE WEDNESDAY MORNING. SNOW
  MAY BE MODERATE AT TIMES WEDNESDAY AFTERNOON. SNOW WILL END
  FROM WEST TO EAST WEDNESDAY EVENING.

* SNOW ACCUMULATIONS...2 TO 4 INCHES POSSIBLE.

* WIND...NORTH AT 20 TO 30 MILES PER HOUR. SOME GUSTS MAY APPROACH
  50 MILES PER HOUR IN OPEN AREAS.

* IMPACTS...SNOW WILL COMBINE WITH THE STRONG WINDS...PRODUCING
  AREAS OF BLOWING AND DRIFTING SNOW. ACCUMULATING SNOW MAY MAKE
  ROADWAYS AND WALKWAYS SLICK. RANCHERS WITH CALVING INTERESTS
  SHOULD TAKE ADDITIONAL ACTION TO PROTECT YOUNG AND NEWBORN
  LIVESTOCK. ANY MELTED SNOW MAY REFREEZE WEDNESDAY NIGHT AS
  TEMPERATURES DROP INTO THE UPPER TEENS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

NEZ004-094-231015-
/O.NEW.KLBF.WW.Y.0003.160323T0900Z-160324T0000Z/
SHERIDAN-WESTERN CHERRY-
INCLUDING THE CITIES OF...GORDON...RUSHVILLE...CODY...ELI...
MERRIMAN...KILGORE
305 PM CDT TUE MAR 22 2016 /205 PM MDT TUE MAR 22 2016/

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
7 PM CDT /6 PM MDT/ WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
7 PM CDT /6 PM MDT/ WEDNESDAY. 

* TIMING...RAIN WILL CHANGE TO SNOW EARLY WEDNESDAY MORNING. SNOW
  MAY BE MODERATE AT TIMES LATE WEDNESDAY MORNING AND EARLY
  AFTERNOON. SNOW WILL END FROM WEST TO EAST WEDNESDAY AFTERNOON.

* SNOW ACCUMULATIONS...2 TO 4 INCHES POSSIBLE.

* WIND...NORTH AT 20 TO 30 MILES PER HOUR. SOME GUSTS MAY APPROACH
  50 MILES PER HOUR IN OPEN AREAS.

* IMPACTS...SNOW WILL COMBINE WITH THE STRONG WINDS...PRODUCING
  AREAS OF BLOWING AND DRIFTING SNOW. ACCUMULATING SNOW MAY MAKE
  ROADWAYS AND WALKWAYS SLICK. RANCHERS WITH CALVING INTERESTS
  SHOULD TAKE ADDITIONAL ACTION TO PROTECT YOUNG AND NEWBORN
  LIVESTOCK. ANY MELTED SNOW MAY REFREEZE WEDNESDAY NIGHT AS
  TEMPERATURES DROP INTO THE UPPER TEENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

SJACOBS

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter storm watch went out at Mar 22, 3:02 AM MDT, 7 minutes earlier.

Area forecast discussion, Mar 22, 3:02 AM MDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 AM CDT TUE MAR 22 2016

.SYNOPSIS...
ISSUED AT 402 AM CDT TUE MAR 22 2016

H5 ANALYSIS FROM EARLIER THIS EVENING HAD CLOSED LOW
PRESSURE OVER SRN HUDSON BAY WITH A TROUGH EXTENDING TO THE SE OF
THE LOW INTO NEW ENGLAND. ACROSS THE CENTRAL CONUS...LOW AMPLITUDE
RIDGING WAS PRESENT...WHILE A SHORTWAVE TROUGH OF LOW PRESSURE WAS
OFF THE COAST OF OREGON AND WASHINGTON STATE. CURRENT WV IMAGERY HAS
THIS SHORTWAVE OVER SRN WASHINGTON WITH A TROUGH EXTENDING SWD INTO
NRN CALIFORNIA. DOWNSTREAM OF THIS FEATURE...A LARGE PLUME OF
PACIFIC MOISTURE WAS PRESENT FROM THE CENTRAL AND SRN
ROCKIES...SOUTHWEST TO THE SRN CALIFORNIA COAST. CURRENT IR IMAGERY
HAS AN ABUNDANCE OF HIGH CLOUDINESS EXTENDING FROM THE HIGH PLAINS
INTO THE CENTRAL AND SRN ROCKIES TONIGHT. THESE CLOUDS HAVE
OVERSPREAD MOST OF WESTERN AND NORTH CENTRAL NEBRASKA OVERNIGHT. AT
THE SURFACE...LOW PRESSURE WAS PRESENT OVER NERN NEBRASKA WITH A
STATIONARY FRONT EXTENDING FROM SERN NEBRASKA INTO CENTRAL SOUTH
DAKOTA. A SECONDARY STATIONARY FRONT WAS LOCATED FROM NERN MT...TO
SRN ND...INTO CENTRAL MN. THIS FEATURE WAS THE DIVIDING LINE BETWEEN
ARCTIC AIR TO THE NORTH AND WARMER PACIFIC AIR TO THE SOUTH. WITH
ABUNDANT MID AND HIGH LEVEL CLOUDINESS OVERNIGHT. READINGS WERE MILD
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA WITH 3 AM CDT TEMPERATURES
RANGING FROM 41 AT IMPERIAL TO 56 AT AINSWORTH AND ONEILL.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 402 AM CDT TUE MAR 22 2016

TEMPERATURES TODAY...FOLLOWED BY THE THREAT FOR PCPN AND SNOW IN
THE FAR NORTHWEST TONIGHT ARE THE MAIN FORECAST CHALLENGES. FOR
TODAY...ONE LAST UNSEASONABLY WARM DAY IS EXPECTED BEFORE WE
TRANSITION BACK TO TEMPS MORE REFLECTIVE OF MARCH. LIKE
YESTERDAY...THIS MORNINGS GUIDANCE NUMBERS FOR THIS AFTERNOON/S
TEMPS CAME IN WARMER. DECIDED NOT TO BITE ON THE TREND WITH HIGHS
THIS AFTERNOON. A THICK VEIL OF MID AND HIGH CLOUDS WILL CONTINUE
TO STREAM INTO WESTERN AND NORTH CENTRAL NEBRASKA TDY AND THIS
WILL HOLD BACK TEMPERATURES SOME. WITH THIS IN MIND...KEPT HIGHS
IN THE 70S WITH READINGS IN THE UPPER 60S IN THE FAR NORTHERN
ZONES. H5 HTS WILL BEGIN TO FALL ACROSS THE PANHANDLE AND
NORTHWESTERN NEBRASKA LATER THIS AFTERNOON AS THE SHORTWAVE TROUGH
BEGINS TO TRACK INTO THE CENTRAL ROCKIES. A LEAD DISTURBANCE WILL
APPROACH NORTHWESTERN NEBRASKA AND WESTERN SD...AND MAY TOUCH OFF
AN ISOLATED THUNDERSTORM ACROSS THE NWRN CWA. LI/S WILL BE
NEGATIVE IN THESE AREAS ALONG WITH CAPE RANGING FROM 300 TO 500
J/KG...SO COULDN/T RULE OUT AN ISOLATED THUNDERSTORM IN THE NWRN
CWA THIS AFTERNOON. FOR TONIGHT THE FORECAST FOCUS WILL SHIFT TO
PCPN CHANCES AND CHANGEOVER TIMING OF RAIN TO SNOW. FOR TONIGHT
THE FORECAST FOCUS WILL SHIFT TO THE THREAT FOR RAIN WITH A CHANGE
OVER TO SNOW PROBABLE IN THE NORTHWEST OVERNIGHT. RAIN CHANCES
WILL INCREASE FROM NORTHWEST TO SOUTHEAST OVERNIGHT AS THE UPPER
LEVEL TROUGH OF LOW PRESSURE TRACKS INTO COLORADO...CUTTING OFF IN
EASTERN COLORADO BY 12Z WEDS. PCPN CHANCES WILL BE HIGHEST IN THE
WEST AND NORTHWESTERN CWA WHERE LIFT WILL BE STRONGEST OVERNIGHT.
AS FOR P TYPES...WILL KEEP PCPN AS ALL RAIN THROUGH 09Z WITH A
CHANGEOVER TO SNOW IN THE NORTHWEST AFTER 09Z. CROSS SECTIONS
TAKEN ACROSS THE CWA...INDICATED A NICE LOW LEVEL WEDGE OF WARM
AIR WHICH WILL HAVE TO BE COOLED FIRST FOR SNOW FORMATION. THIS
DOESN/T TAKE PLACE IN THE NORTHWEST UNTIL AFTER 09Z SO DECIDED TO
START SNOW THEN. QPF/S REMAIN FAIRLY LIGHT OVERNIGHT AS THE MAIN
DEFORMATION BAND IS NOT EXPECTED TO SET UP UNTIL AFTER 12Z WEDS.
AS IT STANDS ATTM...WE COULD SEE SOME 1-2 INCH SNOWFALL AMOUNTS
OVER SHERIDAN COUNTY BY DAYBREAK WEDS. ELSEWHERE...IT WILL BE TOO
WARM TO SUPPORT SNOW AND HAVE OPTED FOR ALL RAIN. OVERNIGHT LOWS
WILL RANGE FROM AROUND THE FREEZING MARK IN THE FAR NORTHWEST...TO
THE MIDDLE TO UPPER 30S ELSEWHERE.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 402 AM CDT TUE MAR 22 2016

MID RANGE...WEDNESDAY AND THURSDAY... MAIN FORECAST CHALLENGE DEALS
WITH THE WINTER STORM ON WEDNESDAY. FEW THINGS TO NOTE... NAM SLOWED
A LITTLE WITH THE H5 AND H7 LOWS IN NORTHEAST COLORADO AT 12Z AND
MAIN DEFORMATION BAND OVER WESTERN SANDHILLS DURING THE MORNING AND
FROM KIML TO KLBF TO KONL DURING THE AFTERNOON. GFS IS A LITTLE
FASTER THAN THE NAM WITH THE MAIN BAND FROM KIML TO KVTN MID/LATE
MORNING AND FROM KBBW TO KONL IN THE AFTERNOON. EURO SIMILAR TO GFS
TO START BUT SLOWER WITH THE DRY AIR AT THE END OF THE SYSTEM.

ALL MODELS ARE CONSISTENT WITH CAA... 850HPA TEMPS NEAR 0C AT 12Z
FALLING TO AROUND -4C AT 18Z AND -5C BY 00Z. EXPECT NEARLY STEADY OR
SLOWLY FALLING TEMPS THROUGH THE DAY.

THE MAIN MID LEVEL FGEN FORCING EXISTS 06-18Z WEDNESDAY WITH THE H7
LOW HUGGING THE NE/KS BORDER. A CROSS SECTION RUNNING SE TO NW
ACROSS THE FORECAST AREA INDICATED VERY STRONG OMEGA... 20 UBAR/S...
VIRTUALLY UPRIGHT AGEOSTROPHIC CIRCULATION... AND DEEP SATURATION
WITH BOTH THE GFS AND NAM. MOMENTUM/THETA-E ANALYSIS INDICATES AN
AREA OF CSI ASSOCIATED WITH THE DEFORMATION BAND... BEST SEEN IN THE
NAM AT 18Z AND 21Z. THE NAM ALSO SHOWS NEGATIVE EPV/THETA-E FOLDING
IN THE VICINITY. THE FORCING AND LIFT WITH THE BAND INCREASES
CONFIDENCE OF A BURST OF MODERATE OR EVEN HEAVY SNOW... LEADING TO
QUICK ACCUMULATIONS.

NAM AND GFS FORECAST SOUNDINGS AT KLBF INDICATE LOW LEVEL... 750HPA
TO SFC... SATURATION AND LIFT DURING MORNING WITH TEMPS AOA 0C THRU
12Z... RESULTING IN RAIN PICKING UP IN INTENSITY. TEMPERATURES FROM
850HPA TO 750HPA COOL RAPIDLY THROUGH 15Z AS SFC TEMPS REMAIN ABOVE
FREEZING... WHICH WILL PRODUCE A RAIN/SNOW MIX. BOTH MODELS SHOW A
COMPLETE SWITCH TO SNOW AT KLBF AROUND 17Z... BUT BEST SATURATION
AND LIFT ARE STILL BELOW THE DGZ. THE MAIN DEFORMATION BAND APPEARS
MOST LIKELY FROM KIML TO KLBF TO KONL 19-22Z. LIFT DECREASES QUITE A
BIT BY 00Z AND MOISTURE SHUTS OFF BY 03Z. FARTHER WEST NEAR KAIA...
SWITCH TO SNOW AROUND 12Z WITH BEST LIFT AND SATURATION IN DGZ FROM
12-18Z. LOW/MID LEVEL SATURATION REMAIN THROUGH 00Z BUT WITH LESS
LIFT. FARTHER NORTH AT KVTN AND KONL...SOUNDINGS ARE SIMILAR TO KLBF
WITH PTYPE EXCEPT A SWITCH AN HOUR OR TWO EARLIER. FARTHER SOUTH AT
KIML... THE SWITCH TO MIX AND SNOW MAY BE DELAYED AN HOUR OR SO
COMPARED TO KLBF. BOTH MODELS ARE RELATIVELY QUICK WITH THE MID
LEVEL DRY PUNCH AND EXIT OF 250HPA JET... WHICH SHOULD ESSENTIALLY
CUT OFF THE SNOW FOR THE NORTHWEST HALF OF THE AREA BY 00Z AND
ELSEWHERE BY 06Z.

STILL LOOKING LIKE THE POTENTIAL FOR A HIGH MOISTURE CONTENT WITH
AMOUNTS NEAR 0.75 INCH... WHICH WILL BE SPLIT BETWEEN RAIN AND SNOW.
WITH TEMPS IN THE UPPER 20S/LOWER 30S... WENT WITH LOW SLR... 8:1 OR
LOWER DURING THE MORNING... AND 8-10:1 IN THE AFTERNOON. TOTAL
SNOWFALL CLOSELY RESEMBLES PREVIOUS FORECAST AND THE LATEST WPC
GUIDANCE... WITH A BAND OF 3-5 INCHES POSSIBLE GENERALLY FROM KIML
TO KONL AND SLIGHTLY NORTH. GIVEN RECENT WARM TEMPERATURES AND A
WARM SURFACE... FIRST COUPLE INCHES WILL LIKELY MELT ON CONTACT.
ALSO... MOST OF THE ACCUMULATION WILL LIKELY OCCUR IN A SHORT
WINDOW WITH THE DEFORMATION BAND.

BESIDES THE WINTRY PRECIP... WIND WILL BE A MAJOR FACTOR WITH THIS
STORM. NAM... GFS... AND EURO SHOW A VERY TIGHT PRESSURE GRADIENT
WITH THE SFC LOW MIN OF 990MB AROUND KSLN AND SFC HIGH OF 1020MB
NEAR THE BLACK HILLS AT 18Z. NAM INDICATES UP TO A 2MB/HR RISE AS
THE SFC LOW PASSES SW NEBRASKA AND A VERY PRONOUNCED 1.5 PV ANOMALY
WITH THE TROPO AS LOW AS 500HPA. ALL MODELS IN AGREEMENT WITH 850HPA
NORTHERLY FLOW AROUND 55KTS FROM 18-00Z. KEPT BLOWING SNOW
MENTION... BUT DO NOT EXPECT BLIZZARD CONDITIONS AS THE BURST OF
HEAVIEST SNOW WILL LIKELY BE LESS THAN 3 HOURS AND SNOW BEING FAIRLY
WET.

A FEW CONCERNS EXIST WITH THIS SYSTEM THAT COULD DRASTICALLY CUT
SNOW TOTALS... INCLUDING A FASTER MOVEMENT OF DEFORMATION BAND DUE
TO THE PROGRESSIVE NATURE OF THE WAVE... A VERY NARROWLY DEFINED
BAND... AND LONGER THAN EXPECTED SFC COOLING. ON THE FLIP SIDE...
THE BAND MAY FORCE DYNAMIC COOLING AND CAUSE AN EARLIER SWITCH TO
SNOW. REGARDLESS... MELTED SNOW WILL LIKELY FREEZE ON AREA ROADS WED
NIGHT AS LOWS BOTTOM OUT NEAR 20F.

ISSUED A WINTER STORM WATCH FOR ALL AREAS EXCEPT SHERIDAN AND
WESTERN CHERRY FOR THE COMBINATION OF ACCUMULATING SNOW AND STRONG
WINDS.

FOR THURSDAY... REDUCED MAX TEMPS TO ACCOUNT FOR POSSIBLE SNOW COVER
DESPITE WEAK WAA. SUBSIDENCE WILL RESULT IN A MAINLY CLEAR SKY...
AND WITH DOWNSLOPE FLOW IN THE AFTERNOON... THE DROP IN HIGHS MAY BE
TOO AGGRESSIVE IN SPOTS.

LONG RANGE...FRIDAY THROUGH MONDAY... A TROUGH DIGS ACROSS THE
INTERMOUNTAIN WEST TO END THE WEEK AND THEN A WESTSERN RIDGE BEGINS
TO BUILD EARLY NEXT WEEK. A COLD FRONT AND SHORTWAVE TREK THE MID
PLAINS LATE FRIDAY INTO SATURDAY... RESULTING IN A CHANCE OF
NIGHTTIME MIX/SNOW AND DAYTIME RAIN. REBOUND IN TEMPS BY MONDAY WITH
BUILDING H5 RIDGE AND H85 SOUTHERLY FLOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1125 PM CDT MON MAR 21 2016

VFR CONDITIONS ARE FORECAST AT THE KLBF AND KVTN TERMINALS THE
NEXT 24 HRS. BROKEN MID AND HIGH CLOUDS CAN BE EXPECTED THROUGH
THE PERIOD. WINDS WILL BE FAIRLY LIGHT AOB 10 KTS UNTIL 00Z 23RD.
THEREAFTER...WINDS 04015G23KT FCST AT KVTN. THIS IS A RESULT OF AN
APPROACHING STORM SYSTEM.

&&

.FIRE WEATHER...
ISSUED AT 402 AM CDT TUE MAR 22 2016

MINIMUM RELATIVE HUMIDITY WILL FALL OFF TO 15 TO 20
PERCENT THIS AFTERNOON ALONG AND SOUTH OF INTERSTATE 80. WINDS WILL
BE MUCH LIGHTER TODAY COMPARED TO YESTERDAY...SO CRITICAL FIRE
DANGER CONDS ARE NOT ANTICIPATED THIS AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH LATE WEDNESDAY
NIGHT FOR NEZ005>010-022>029-035>038-056>059-069>071.

&&

SYNOPSIS...BUTTLER
SHORT TERM...BUTTLER
LONG TERM...SNIVELY
AVIATION...ROBERG
FIRE WEATHER...BUTTLER
Hazardous weather outlook, Mar 21, 8:36 PM MDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
936 PM CDT MON MAR 21 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-230245-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
936 PM CDT MON MAR 21 2016 /836 PM MDT MON MAR 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS DUE TO LOW
RELATIVE HUMIDITY IS POSSIBLE TUESDAY AFTERNOON ACROSS SOUTHWESTERN
NEBRASKA. SOUTH OF HIGHWAY 2...MINIMUM RELATIVE HUMIDITY WILL
DROP TO 15 TO 20 PERCENT.

A STORM SYSTEM WILL MOVE ACROSS THE CENTRAL AND NORTHERN PLAINS
TUESDAY NIGHT INTO WEDNESDAY EVENING. ISOLATED THUNDERSTORMS ARE
POSSIBLE TUESDAY AFTERNOON ACROSS NORTHWESTERN NEBRASKA. SEVERE
STORMS ARE NOT EXPECTED.

RAIN WILL DEVELOP TUESDAY NIGHT INTO WEDNESDAY MORNING. AS
TEMPERATURES DROP DURING THE DAY ON WEDNESDAY...SNOW MAY BEGIN TO
ACCUMULATE ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. AS IS THE
CASE WITH ANY DEVELOPING WINTER STORM SYSTEM...THE TRACK OF THE
MAIN UPPER LEVEL LOW IS KEY TO WHERE THE HEAVIEST SNOW WILL FALL.
AT THIS TIME...THIS TRACK FAVORS SOUTHWESTERN INTO CENTRAL
NEBRASKA. IN ADDITION TO SNOW...STRONG NORTHERLY WINDS WILL
DEVELOP WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT...WHICH MAY
PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. PERSONS WITH OUTDOOR
AND TRAVEL INTERESTS SHOULD MONITOR THE LATEST FORECASTS
PERTAINING TO THIS WEATHER SYSTEM.

BEYOND THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 2:05 PM MDTWinter Storm WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 18 more34 hr
Mar 22, 2:05 PM MDTWinter Weather AdvisoryLBFCherry, Frontier, Sheridan34 hr

Nearby

Winter Storm Watches in Nebraska, 2016Every winter storm watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.